Prevention and management of complications of Y-90 therapy

699
Ripal Gandhi

Most complications related to Y-90 therapy may be prevented or mitigated with appropriate patient selection, careful pretreatment planning, meticulous procedural technique, and optimisation of dose with use of dose reduction strategies when appropriate, writes Ripal T Gandhi, Miami, USA.

Transarterial yttrium-90 radioembolization is an accepted modality for treatment of both primary and metastatic liver malignancies and has become incorporated into several National Comprehensive Cancer Network (NCCN) guidelines. Although radioembolization is generally a safe and effective procedure, adverse events may occur and it is critical that the procedural physician is familiar with strategies to both prevent and manage potential complications.

Toxicities can be divided into three main categories: those related to non-target deposition of the radiomicrospheres (gastric or duodenal ulceration, oesophageal injury, pancreatitis, skin damage, and cholecystitis; compromised liver function due to radiation induced parenchymal damage (radioembolization-induced liver disease); technical complications related to angiography and embolization (groin haematoma, dissection, contrast-induced nephropathy).

Gastrointestinal ulcers occur in <5% of cases due to inadvertent delivery of radiomicrospheres to the gastroduodenal artery (GDA), right gastric artery, left gastric artery, or supraduodenal artery.  Ulcers can be prevented with meticulous planning angiography and utilisation of cone beam CT.  Factors that increase risk of ulcers include stasis during delivery, distal origin of the gastroduodenal artery, proximal administration of Y-90 (even in the setting of prior coil/plug embolization), and young patient age.  We no longer routinely embolize the gastroduodenal and right gastric artery for both glass and resin microspheres as the development of collateral vessels can often complicate subsequent radioembolization. A paper from the Stanford group demonstrated that 34% of patients required 31% adjunctive embolization procedures for hepaticoenteric vessels at time of Y-90 administration even when all hepaticoenteric vessels were embolized at mapping angiography. Despite re-embolization, 7.1% of patients still developed a gastric or duodenal ulcer.

Patients who develop gastrointestinal ulcers typically present hours to days after radioembolization with abdominal pain, anorexia, nausea, vomiting, and/or gastrointestinal bleeding. In one study, mean time to diagnosis was 3.2 months. Suspicion for ulcer should be confirmed with endoscopy and aggressively treated as they can be difficult to heal due to injury arising from the serosal surface. In our practice, we prophylactically prescribe proton pump inhibitors at the time of mapping angiography and continue for three months. Patients who develop ulcers are treated with proton pump inhibitors, sucralfate, sodium bismuth, and motility agents. Pentoxifylline and alpha-tocopherol (vitamin E) have also been shown to be beneficial. Chemotherapy and especially biologic agents may have to be temporarily withheld as these may interfere with ulcer healing. Ulcers refractory to medical management may require surgery. Radiation-induced cholecystitis is rare, occurring in <2% of patients.  When feasible, it is our approach to deliver the Y-90 distal to the cystic artery. In patients with a particularly large cystic artery in whom distal delivery is not possible, distal split dosing may be considered. We do not typically coil embolize the cystic artery given the low incidence of radiation-induced cholecystitis, however, we do use prophylactic antibiotics following radioembolization if the gallbladder is in the radiation field.  Most cases of cholecystitis can be managed conservatively with antibiotics, hydration, and pain control.  Surgery or cholecystostomy may be necessary in severe cases.

Radioembolization-induced liver disease (REILD) occurs in <4% of patients and can be potentially fatal. Patients typically present one to two months after radioembolization with jaundice and ascites with elevated bilirubin and alkaline phosphatase (aspartate transaminase/alanine transaminase may be normal) in the absence of tumour progression or biliary obstruction (Figure 1). Risk factors include patients with abnormal liver function, cirrhosis, exposure to multiple lines of chemotherapy, prior radioembolization or external beam radiation, and single session whole liver Y-90 administration.  Biopsy of normal liver may be needed to confirm diagnosis; pathologic hallmark is veno-occlusive disease. Steroids are the mainstay of therapy. Since the underlying pathophysiology involves veno-occlusion, defibrotide and anticoagulation may be considered. Radioprotectants such as ursodeoxycholic acid and pentoxifylline may also be beneficial.

Figure 1: A patient with hepatocellular carcinoma presenting with radioembolization-induced liver disease six weeks after radioembolization. The patient developed jaundice and ascites with elevated bilirubin and alkaline phosphatase without tumour progression.

Radiation pneumonitis is extremely rare with an incidence of <1%. It is important that dose to the lungs is <30Gray in a single Y-90 administration and <50Gray cumulative during lifetime to minimise risk. It is reasonable to be more conservative in patients with COPD, prior lung resection or other disease with compromised pulmonary function. High lung shunts are typically seen in tumours with vascular invasion (such as hepatocellular carcinoma), large tumour burden, and infiltrative disease (Figure 2). Clinical presentation typically occurs one to six months after radioembolization with non-productive cough, low grade fever, and progressive exertional dyspnoea. Classic imaging feature is patchy consolidation with peripheral sparing (aka bat-wing appearance). Radiation pneumonitis is managed with steroids and bronchodilators. Pentoxifylline may also be considered as it is radioprotective and prevents early and late pulmonary toxicity.

Figure 2: High lung shunt (30%) demonstrated on planar scan following Tc-MAA administration in patient with hepatocellular carcinoma and hepatic vein invasion.

Hepatobiliary infection (liver abscess or cholangitis) may occur after radioembolization, typically in patients with biliary-enteric anastomosis, sphincterotomy, or biliary stent/drain across the ampulla. The risk is significantly lower with Y-90 than with chemoembolization, likely due to the less embolic nature of radioembolization. Liver abscess is treated with antibiotics and percutaneous drainage. Given the significant morbidity of infection, patients with prior biliary instrumentation should be prophylactically treated with an aggressive antibiotic protocol (with or without bowel preparation) before and after Y-90 administration to decrease the risk.

Most complications related to Y-90 therapy may be prevented or mitigated with appropriate patient selection, careful pretreatment planning, meticulous procedural technique, and optimisation of dose with use of dose reduction strategies when appropriate.

Ripal T Gandhi is an associate clinical professor, FIU Herbert Wertheim College of Medicine, Miami Cardiac & Vascular Institute, Miami, USA. He is a consultant to Sirtex Medical and BTG